Alert archive / Kentucky / River Flood Advisories in 2018

River Flood Advisory 21, NWS Jackson, KY

February 17, 2018Harlan County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 17, 2018, 10:16 AM EST for Harlan County, Kentucky. It took effect at Feb 17, 2018, 11:38 PM EST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2018, 10:16 AM EST (15:16 UTC)
In effect from
Feb 17, 2018, 11:38 PM EST
Expired
Feb 18, 2018, 1:00 PM EST
In force
13 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Baxter (BXTK2).

Action stage
13 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

740 
WGUS83 KJKL 171516
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1016 AM EST Sat Feb 17 2018

...The National Weather Service in Jackson Kentucky has issued a
flood advisory for the following rivers in Kentucky...

  The Cumberland River at Baxter
  The Cumberland River at Pineville
  The Cumberland River at Barbourville
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 pm this evening.

&&

KYC095-180315-
/O.NEW.KJKL.FL.Y.0021.180218T0438Z-180218T1800Z/
/BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1016 AM EST Sat Feb 17 2018

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Cumberland River at Baxter.
* from this evening to Sunday afternoon.
* At 10 AM Saturday the estimated stage was 4.3 feet.
* Bankfull stage is 14.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will rise through this evening, cresting 
  near or just below flood stage just after midnight tonight.
* At 16.0 feet...Low lying areas flood.

&&


LAT...LON 3691 8312 3680 8346 3687 8350 3700 8317


$$

KYC013-180315-
/O.NEW.KJKL.FL.Y.0022.180218T1039Z-180219T0600Z/
/PVLK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1016 AM EST Sat Feb 17 2018

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Cumberland River at Pineville.
* from late tonight to late Sunday night.
* At 09 AM Saturday the stage was 983.1 feet.
* Bankfull stage is 1002 feet.
* Flood stage is 1002 feet.
* Forecast...The river will rise through tonight, cresting 
  near or just below flood stage around dawn on Sunday.
* At 1002 feet...Low lying roads flood, including portions of 
  Straight Creek, Dorton Branch, and Fourmile Road.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$

KYC121-180315-
/O.NEW.KJKL.FL.Y.0023.180218T2308Z-180220T1200Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1016 AM EST Sat Feb 17 2018

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Cumberland River at Barbourville.
* from Sunday evening to Tuesday morning.
* At 09 AM Saturday the stage was 14.3 feet.
* Bankfull stage is 27.0 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will rise through Sunday, cresting near 
  or just below flood stage Sunday evening.
* At 27.0 feet...Low lying roads flood. Manchester street floods.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$
1 follow-up statement
669 
WGUS83 KJKL 180349
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1049 PM EST Sat Feb 17 2018

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...
 
  The Cumberland River at Baxter
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

&&

KYC095-180419-
/O.CAN.KJKL.FL.Y.0021.000000T0000Z-180218T1800Z/
/BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1049 PM EST Sat Feb 17 2018

The Flood Advisory is cancelled for
  The Cumberland River at Baxter.
* At 9:30 PM Saturday the stage at the nearby gage at Loyall was 12.2 feet.
* Bankfull stage is 14.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river is cresting and will eventually fall during 
  the overnight hours. 


&&


LAT...LON 3691 8312 3680 8346 3687 8350 3700 8317


$$

Geogerian

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 17, 6:40 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 17, 6:40 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
640 AM EST Sat Feb 17 2018

.UPDATE...
Issued at 640 AM EST SAT FEB 17 2018

Isolated rain showers will be moving into the southwestern
portion of the forecast area early this morning. The forecast is
still on track with this for the most part, so major update is
required at this time. The latest obs were ingested into the
forecast grids to establish new trends.

&&

.SHORT TERM...(Today through Sunday)
Issued at 300 AM EST SAT FEB 17 2018

An area of low pressure will bring precipitation to eastern
Kentucky today, as it makes it way across the Tennessee valley.
There may be a slushy mix of rain and snow along the leading edge
of the precipitation this morning, as it moves from south to
north across eastern Kentucky. There may be some light slushy
accumulations in isolated locations, but all in all the snow
should have very few if any impacts. The snow should be gone by
around noon today, as temperatures will have warmed well above
freezing by then. The rain should taper off quickly this
afternoon and evening, and should be gone by around dawn on
Sunday. Another weather system may bring a second round of rain to
the area by early Sunday evening.

Temperatures are expected to remain slightly below normal today,
with highs in the low to mid 40s on tap across the area. Tonight's
lows will likely be above normal, due to the influence of cloud
cover and a brief period of southwest flow. A warm up is in store
for Sunday, as winds shift around to the southeast and south,
which could lead to some downslope warming during the day across
eastern Kentucky. We should see highs on Sunday rise into the mid
to upper 50s.

.LONG TERM...(Sunday night through Friday)
Issued at 410 AM EST SAT FEB 17 2018

The models are in good agreement with the broad scale pattern
aloft through the extended portion of the forecast. They all
depict a semi-static ridge through the southeast holding broad
and deep southwest flow in place over the Tennessee and Ohio
Valleys. This ridge will shift a bit through the seven day
forecast but its influence will be dominant for the weather
across Kentucky. Specifically, its burgeoning heights on Monday
off the coast of Florida will support higher heights for Kentucky
through Wednesday. The better energy lifts out of the area
initially Sunday night with the rising heights and as a result,
through Wednesday morning, the mid level energy stream remains
too far north to have a big influence on the convection chances
for our area. This changes later Wednesday with a better push of
energy into the state associated with a weakening trough sliding
through the Ohio Valley. After this point, the model variance
increases with the ECMWF holding the southeast ridge onshore
Florida compared to the weaker and more displaced to the southeast
GFS. While the model agreement suffers at the end of the period
it remains clear that eastern Kentucky will be in a wet and very
warm pattern through the entire latter parts of the forecast. A
general model blend looks reasonable for the extended.

Sensible weather will feature a drying trend for Sunday night as a
warm front lifts through and pulls away to the north. Mostly dry
weather should commence through early Wednesday under ridging
aloft and sfc high pressure off to the east. The pressure pattern
will continue to support ample southwest winds bringing in warm
and moist air from the south. This air mass will be activated on
Wednesday as a sfc cold front approaches from the northwest with a
potential for thunder. This boundary looks like it will stall out
over the area and we could see another surge of moisture and lift
develop for Kentucky into Thursday - prolonging the concerns for
excessive rainfall well into the upcoming week. Another wave will
then be possible for Friday extending this warm and wet period.

Did make some changes to the lows each night of the long term
portion of the forecast for terrain distinctions given a
prolonged environment favorable for ridge to valley temp splits.
As for PoPs, did beef them up for that latter wave from the ECMWF
on Thursday that may not be as well represented in the model
blend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 640 AM EST SAT FEB 17 2018

MVFR to IFR conditions will prevail at the TAF sites this morning.
Conditions will be at their worst once widespread light to
moderate rain showers begin to affect the airports. The rain will
begin to taper off this afternoon and this evening, and should be
out of the area by around dawn on Sunday. The rain should move
away from the TAF sites between 0 and 4Z tonight. Winds should be
generally light and variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 AM EST this morning through this evening for
KYZ080-084>088-110-113-115>120.

&&

UPDATE...AR
SHORT TERM...AR
LONG TERM...GREIF
AVIATION...AR
Hazardous weather outlook, Feb 17, 4:00 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
400 AM EST Sat Feb 17 2018

KYZ044-050>052-058>060-068-069-079-083-104-106>109-111-112-114-
181100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Wayne-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-
Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, and Booneville
400 AM EST Sat Feb 17 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ080-084>088-110-113-115>120-181100-
Laurel-McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-
Leslie-Letcher-Martin-Pike-
Including the cities of London, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 AM EST Sat Feb 17 2018

...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Additional rainfall may bring localized flooding to eastern
Kentucky today, as the ground is already saturated from previous
rains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AR/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:43 PM ESTRiver Flood AdvisoryJKLEstill4 days
Feb 16, 10:46 PM ESTRiver Flood AdvisoryJKLLee4 days
Feb 17, 10:16 AM ESTRiver Flood AdvisoryJKLBell39 hr
Feb 17, 10:16 AM ESTRiver Flood AdvisoryJKLKnox69 hr
Feb 17, 10:22 AM ESTRiver Flood WarningJKLWhitley57 hr
Feb 17, 10:32 AM ESTRiver Flood WarningJKLEstill68 hr
Feb 17, 10:41 AM ESTRiver Flood AdvisoryJKLEstill, Powell36 hr
Feb 17, 12:46 PM ESTAreal Flood AdvisoryJKLBell, Knox, McCreary, Whitley6 hr
Feb 17, 12:50 PM ESTAreal Flood AdvisoryJKLClay, Floyd, Harlan, Knott, Leslie, Letcher and 2 more6 hr
Feb 17, 2:08 PM ESTRiver Flood AdvisoryJKLClay47 hr
Feb 17, 2:08 PM ESTRiver Flood AdvisoryJKLOwsley50 hr
Feb 17, 2:18 PM ESTAreal Flood WarningJKLBell, Knox, McCreary, Whitley9 hr
Feb 17, 2:22 PM ESTAreal Flood WarningJKLClay, Floyd, Harlan, Knott, Leslie, Letcher and 2 more9 hr
Feb 17, 2:29 PM ESTRiver Flood AdvisoryJKLHarlan14 hr

Nearby

River Flood Advisories in Kentucky, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.